Texas, 2016Hail in Texas, May 17, 2016
May 17, 2016 · NWS CRP · 2 events in 1 county or zone
Severe thunderstorms formed over the Brush Country in a very unstable air mass as an outflow boundary moved south into the region. The storms produced hail up to the size of baseballs northeast of Laredo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms formed over the Brush Country in a very unstable air mass as an outflow boundary moved south into the region. The storms produced hail up to the size of baseballs northeast of Laredo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 17, 5:46 PM CST, 9 minutes earlier.
Area forecast discussion, May 17, 5:46 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
646 PM CDT TUE MAY 17 2016
.DISCUSSION...Please see the discussion below for more details.
&&
.AVIATION...An extremely unstable airmass across most of South TX,
especially across the western Brush Country, has already led to
several severe thunderstorms late this aftn between Cotulla and
Laredo. Enhanced cumulus and persistent convergence near Laredo
will warrant the mention of thunderstorms this evening through at
least 04Z. Further east, the storms may get close to Alice but
should remain mostly north and west. Expect this initial cluster
of severe storms to slowly diminish by midnight with the loss of
daytime heating and increasing cap strength. Another round of
storms will develop/move into the Brush Country after 07Z in
association with the southward-moving cold front and an upper
level disturbance. Laredo is expected to experience pcpn for most
of the period after midnight with this second batch of pcpn.
Further east, will target an 08Z to 15Z timeframe for possible
storms with strong winds affecting ALice, Corpus Christi, and
Victoria. Rain should slowly wane thereafter as the airmass
stabilizes with the passage of the front and upper disturbance.
As for the cigs, MVFR conditions should quickly develop between
02Z and 05Z across most areas given the moist easterly winds.
Brief IFR conditions are expected in or near thunderstorms. MVFR
cigs will slowly improve to VFR levels by noon Wednesday in most
areas.
&&
.PREVIOUS DISCUSSION... /Issued 402 PM CDT TUE MAY 17 2016/
SHORT TERM (Tonight through Wednesday Night...Plenty of
instability out there this afternoon with a boundary along our
northern border. This boundary is the focus for convection that
has developed across far northeaster zones this afternoon. Still
have the potential for additional development, but will need some
more heating west to reach convective temperature. Biggest threat
will be large hail and the potential for damaging wind. Very high
CAPE across the entire area. Eastern zones south of the boundary
remain capped...and the environment will likely be such that any
convection that approaches through the afternoon/evening will
weaken. That said...PWAT values forecast to be back up around 2
inches by this evening...18z CRP sounding indicated 1.72 inches,
so plenty of moisture to work with. At this time will not issue
flash flood watch for coastal counties with models indicating
lower chances of significant convection there. However...if
convection does begin to approach the area where heavy rains fell
the past few days, a flash flood watch may become necessary.
Cold front will push into the area tonight keeping the potential
for convection going. Models continue to be all over the place as
far as convection for tomorrow with no consistency. Have chance
pops area wide once again as boundary stalls over the region. QPF
values still not expected to be excessive yet...though isolated
locations could get heavy rains with PWAT remaining around 2
inches. Coastal trough begins to develop Wednesday night, setting
the stage for additional convection.
LONG TERM (Thursday through Tuesday)...Pattern will begin fairly
wet and stormy as the upper low over the SW CONUS opens up and
shears across TX as a short wave. Forcing associated with the short
wave combined with deep mstr (pwat >2.0 inch) will create a
favorable heavy rain scenario. See hydro section for more info.
Strong storms also possible Thurs with decent instability but
limited a bit by high mstr content.
Storm chances decrease through the weekend into early next week as
short wave ridging develops ahead of the next system to dig into the
southwest. Will maintain low pops over most of the area throughout
the period though as mstr remains high. We'll also have a residual
boundary over the area Fri/Sat which could focus activity a bit. HPC
temps look tough to beat through the period.
HYDROLOGY...Isolated locations could see heavy rainfall tonight
and Wednesday with scattered convection, but higher chances remain
for the Thursday time period. Much of the area remains in the Day
3 Slight Risk for excessive rainfall. Highest flooding risk
remains where the heavy rains fell Sun-Mon in an Arc along the
coastal plain. As little as 1-2 inches of rain would cause
flooding problems there and that is around how much is forecast at
this point for Thursday. Flash Flood Watches will likely be needed
for parts of the area. River flooding is also possible especially
on faster responding smaller tributaries.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 74 84 73 85 74 / 50 40 50 80 50
Victoria 71 85 71 83 69 / 50 40 50 80 60
Laredo 73 88 72 90 72 / 60 40 60 50 40
Alice 73 87 72 86 73 / 50 40 50 80 40
Rockport 75 81 75 83 75 / 40 40 50 80 60
Cotulla 71 85 70 86 71 / 60 40 60 70 30
Kingsville 74 86 73 87 73 / 50 40 50 70 40
Navy Corpus 75 82 75 82 76 / 40 40 50 80 50
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
MB/80...AVIATION
Hazardous weather outlook, May 17, 10:45 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1145 AM CDT TUE MAY 17 2016
TXZ229>234-239>247-181645-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1145 AM CDT TUE MAY 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. THERE IS AN ENHANCED RISK OF SEVER STORMS OVER
WESTERN PORTIONS OF THE AREA...AND A SLIGHT RISK ELSEWHERE. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH EARLY
NEXT WEEK. THE STORMS ON THURSDAY MAY CONTAIN LOCALLY HEAVY RAIN
ADDING TO MORE FLOODING ISSUES IF THEY DEVELOP OVER THE ALREADY
SATURATED GROUNDS ACROSS THE COASTAL BEND REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.
GMZ230-235-250-255-270-275-181645-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
1145 AM CDT TUE MAY 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS TODAY.
CHANCES FOR THUNDERSTORMS INCREASE THIS EVENING AND TONIGHT. THERE
IS A SLIGHT RISK FOR SOME OF THESE STORMS TO BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY NEXT WEEK WITH
LOCALLY HEAVY RAINFALL.
PZ
In the hours before
Special weather statement, May 17, 2:23 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
323 PM CDT TUE MAY 17 2016
TXZ233-234-172045-
VICTORIA-GOLIAD-
323 PM CDT TUE MAY 17 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL VICTORIA AND
NORTHEASTERN GOLIAD COUNTIES...
AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF GOLIAD...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FANNIN...COLETO CREEK PARK...SCHROEDER AND OAK VILLAGE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR COLETO CREEK RESERVOIR...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 2873 9711 2859 9730 2871 9744 2888 9732
2888 9731 2887 9731 2887 9730 2891 9725
TIME...MOT...LOC 2021Z 223DEG 16KT 2871 9731
TMTSpecial weather statement, May 17, 2:29 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
329 PM CDT TUE MAY 17 2016
TXZ233-234-246-172115-
VICTORIA-GOLIAD-REFUGIO-
329 PM CDT TUE MAY 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VICTORIA...NORTH
CENTRAL REFUGIO AND EAST CENTRAL GOLIAD COUNTIES...
AT 327 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHWEST OF MCFADDIN... MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCFADDIN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2875 9705 2859 9692 2859 9693 2858 9691
2857 9691 2857 9690 2855 9690 2844 9714
2856 9725
TIME...MOT...LOC 2027Z 248DEG 12KT 2855 9709
TMTSpecial weather statement, May 17, 2:45 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
345 PM CDT TUE MAY 17 2016
TXZ233-172115-
GOLIAD-
345 PM CDT TUE MAY 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOLIAD COUNTY...
AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF BERCLAIR...OR 14 MILES NORTHEAST OF BEEVILLE...MOVING EAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BERCLAIR.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2876 9749 2851 9743 2851 9756 2852 9756
2852 9759 2853 9763 2852 9765 2854 9767
2854 9769 2855 9769 2866 9774
TIME...MOT...LOC 2044Z 257DEG 14KT 2858 9761
TMTSpecial weather statement, May 17, 3:23 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
423 PM CDT TUE MAY 17 2016
TXZ229-230-172145-
MCMULLEN-LA SALLE-
423 PM CDT TUE MAY 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCMULLEN AND
SOUTHEASTERN LA SALLE COUNTIES...
AT 421 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF LOS ANGELES...OR 21 MILES SOUTHEAST OF COTULLA...MOVING EAST AT 20
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FOWLERTON AND FORT EWELL SITE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2813 9908 2842 9914 2849 9869 2815 9859
TIME...MOT...LOC 2121Z 256DEG 17KT 2831 9892
TMT
Special weather statement, May 17, 4:05 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 PM CDT TUE MAY 17 2016
TXZ229-172230-
LA SALLE-
505 PM CDT TUE MAY 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LA SALLE COUNTY...
AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
FORT EWELL SITE...OR 23 MILES EAST OF ENCINAL...MOVING NORTHEAST AT
15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FORT EWELL SITE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2835 9883 2807 9880 2805 9893 2805 9908
2818 9913
TIME...MOT...LOC 2203Z 232DEG 12KT 2813 9898
TMTSpecial weather statement, May 17, 4:34 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
534 PM CDT TUE MAY 17 2016
TXZ229-239-172300-
LA SALLE-WEBB-
534 PM CDT TUE MAY 17 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB AND
SOUTHWESTERN LA SALLE COUNTIES...
AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ENCINAL...MOVING
NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ENCINAL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2827 9935 2812 9914 2794 9926 2805 9951
TIME...MOT...LOC 2233Z 215DEG 9KT 2805 9934
TMT
Hail, Webb
- When
- May 17, 5:55 PM CST to 6:20 PM CST
- Where
- Webb County, 13.81 mi NNE of Pescadito to 11.7 mi NNE of Pescadito
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 27.688, -99.193
Photo on social media of hail to the size of baseballs in Ranchitos Las Lomas.
Hail, Webb
- When
- May 17, 6:10 PM CST to 6:30 PM CST
- Where
- Webb County, 10.64 mi NNE of Pescadito to 8.61 mi NNE of Pescadito
- Measured
- 3.25 in hail
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 27.649, -99.224
Television station showed pictures of hail through social media in excess of three inches in diameter in the community of Ranchitos Las Lomas. Several cars suffered broken windshields. Several homes had holes where hail went through the roof or walls. A county vehicle suffered hail damage. A basketball goal was broken by the hail at the community center.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20162 deaths · 1 injured · 1 event
- Tornadoes and Flooding in Florida, May 17, 2016$495,000 · EF1 · 6 events
- Flash Flood and Lightning Strike in Mississippi, May 17, 2016$150,000 · 4 events
- Hail in Texas, May 17, 2016$100,000 · 1.75 in hail · 1 event
- Flash Flooding and Hail in Texas, May 17 to 18, 20163 in hail · 31 events
- Tornado and Damaging Wind in Georgia, May 17, 2016EF1 · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 17, 20161 injured · $8,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Texas, May 17, 20162.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 201650 kt wind · 8 events
- Hail in Texas, May 17, 2016$500 · 2.5 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20167 events
- Damaging Winds in Georgia, May 17, 2016$1,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635082, 635083.